New Mexico, 2017Hail and Damaging Wind in New Mexico, August 6, 2017
August 6, 2017 · NWS ABQ · 2 events in 2 counties and zones
A cluster of showers and thunderstorms that developed along the southern reaches of the Sangre de Cristo Mountains moved slowly southeast across San Miguel and Guadalupe counties during the late afternoon hours. This storm dumped several inches of small hail that drifted nearly a foot deep south of Las Vegas along with just over two inches of rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of showers and thunderstorms that developed along the southern reaches of the Sangre de Cristo Mountains moved slowly southeast across San Miguel and Guadalupe counties during the late afternoon hours. This storm dumped several inches of small hail that drifted nearly a foot deep south of Las Vegas along with just over two inches of rainfall. The storm then moved across Interstate 40 and produced a 59 mph wind gust at Santa Rosa. Other storms across eastern New Mexico also produced heavy rainfall with minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 6, 1:38 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 6, 1:38 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
238 PM MDT Sun Aug 6 2017
.SYNOPSIS...
A backdoor cold front will lead to an uptrend in storm coverage and
intensity east of the Central Mountain Chain today and especially
Monday evening when locally heavy rainfall and flash flooding are
possible. More specifically, the East Central and Southeast Plains
will be in for a round of heavy rain producing storms Monday evening
overnight into Tuesday morning. Otherwise, a ridge of high pressure
with build over New Mexico going into mid week, with a downtrend in
daily rounds of storms and an uptrend in temperatures. Look for an
uptrend in storms toward the end of the week and into next weekend as
monsoonal moisture surges back over the state.
&&
.DISCUSSION...
Another relative down day in terms of storm coverage/intensity so far,
except that a backdoor front across eastern New Mexico will likely
lead to a convective uptrend over the next several hours. The latest
LAPS convective analysis shows sbCAPE values of 2000-3000 J/Kg and
LIs of -5 to -7C behind the front where surface dewpoint temperatures
are in the low to mid 60s. Latest KFDX VAD wind profile shows decent
directional shear in the lower atmosphere, so given the instability
we're expecting some strong to potentially low-end severe storms
late this afternoon and evening. Elsewhere this afternoon/evening,
garden variety storms are expected with little wetting rain (i.e. >=
0.10").
Monday is looking more interesting in terms of severe and flash flood
potential across the Eastern Plains behind the backdoor front. The
12z GFS and NAM shows significant QPF Monday afternoon and overnight
across the East Central and Southeast Plains, possibly as far west as
the highlands. Both models show PWATs increasing to near 2.0" in the
Pecos River Valley south of Santa Rosa Monday evening, with
relatively slow storm motion. For now, added a mention of locally
heavy rainfall to portions of the Eastern Plains, but later shifts
will need to look closer at the need for a flash flood watch for
Monday night.
Going into mid week, the upper high south of New Mexico will build
over the state, leading to a convective downtrend with PWATs going
below normal and temperatures trending back to near/above normal.
Look for PWATs and storms to trend back up toward the end of the work
week and into the weekend as the upper high shifts back south or
southeast of New Mexico and another backdoor front helps to recharge
moisture over the state. The 12z GFS, in particular, is painting a
very wet picture for next weekend.
11
&&
.FIRE WEATHER...
Daily rounds of afternoon convection and monsoonal moisture will
continue through the forecast period. This will fire weather
concerns fairly low over most of the region. Through Wednesday, the
bulk of the convection will remain over the eastern half of the as
the ridge axis recenters along the AZ/NM border. This will produce a
drying trend over the western half of the state with daytime RH
values lowering into the 20-30 percent range west of the Central
Mountains. The driest day is expected to be Wednesday with minimum
RH values in the 15-20 percent range over west central New Mexico.
Overnight recoveries during this time will remain excellent with
values over 65 percent. Haines values will also peak on Wednesday
with values of 4-5 over most of western NM with an area of 6 near
the Four Corners region. Winds will remain 10 mph or less over most
of the forecast area through mid-week.
By Thursday, the ridge axis will shift back eastward, allowing for
showers and thunderstorms to return to the west and diminish
slightly over the east. Minimum RH values will respond accordingly
with minimums in the 25-35 percent rage with excellent recoveries.
54/Fontenot
&&
.AVIATION...
18Z TAF CYCLE
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 59 89 61 90 / 20 10 0 5
Dulce........................... 52 83 53 83 / 50 30 10 20
Cuba............................ 56 83 55 83 / 40 20 10 20
Gallup.......................... 54 86 52 87 / 10 5 0 0
El Morro........................ 51 83 51 84 / 10 5 0 5
Grants.......................... 52 86 53 87 / 10 5 5 5
Quemado......................... 55 84 56 85 / 10 5 0 0
Glenwood........................ 61 91 62 91 / 10 5 0 0
Chama........................... 48 75 49 76 / 60 40 20 20
Los Alamos...................... 58 79 58 80 / 50 40 30 20
Pecos........................... 55 78 57 79 / 60 30 50 20
Cerro/Questa.................... 52 76 51 77 / 70 60 30 30
Red River....................... 46 68 47 69 / 70 60 40 30
Angel Fire...................... 45 71 46 73 / 70 60 60 30
Taos............................ 53 79 51 81 / 60 40 40 20
Mora............................ 51 73 52 75 / 70 60 60 30
Espanola........................ 59 84 60 85 / 40 30 20 20
Santa Fe........................ 58 83 60 82 / 50 20 30 20
Santa Fe Airport................ 56 85 58 86 / 30 20 20 10
Albuquerque Foothills........... 64 88 64 89 / 20 5 20 10
Albuquerque Heights............. 65 89 66 90 / 20 5 10 5
Albuquerque Valley.............. 63 91 63 92 / 20 5 10 5
Albuquerque West Mesa........... 65 89 65 90 / 20 5 10 10
Los Lunas....................... 62 92 63 92 / 20 5 10 5
Rio Rancho...................... 66 89 64 90 / 20 5 10 10
Socorro......................... 67 92 65 93 / 20 5 10 10
Sandia Park/Cedar Crest......... 56 83 56 84 / 30 10 30 20
Tijeras......................... 60 85 58 85 / 20 10 30 20
Moriarty/Estancia............... 59 85 57 86 / 20 20 30 10
Clines Corners.................. 55 80 56 81 / 30 30 50 20
Gran Quivira.................... 60 84 58 84 / 20 20 20 10
Carrizozo....................... 61 87 61 86 / 10 10 20 20
Ruidoso......................... 58 79 56 79 / 20 40 50 30
Capulin......................... 54 72 54 74 / 70 60 60 40
Raton........................... 54 75 54 79 / 60 60 60 40
Springer........................ 55 77 56 80 / 60 60 60 30
Las Vegas....................... 53 76 52 78 / 60 60 60 30
Clayton......................... 61 75 58 77 / 60 50 60 30
Roy............................. 59 76 57 76 / 70 60 60 30
Conchas......................... 65 83 62 84 / 60 40 50 20
Santa Rosa...................... 63 82 61 83 / 60 30 60 20
Tucumcari....................... 65 83 63 85 / 60 40 50 20
Clovis.......................... 66 81 62 81 / 60 50 50 20
Portales........................ 67 82 63 82 / 60 40 60 20
Fort Sumner..................... 67 84 63 83 / 50 30 60 20
Roswell......................... 68 89 65 86 / 30 30 60 20
Picacho......................... 65 83 61 81 / 30 40 60 40
Elk............................. 62 81 59 79 / 20 50 60 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
11
Hazardous weather outlook, Aug 6, 2:38 AM MST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
338 AM MDT Sun Aug 6 2017
NMZ501>540-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
338 AM MDT Sun Aug 6 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Showers and thunderstorms with locally heavy rainfall will impact
eastern NM today and tonight. There is also a marginal risk for
severe thunderstorms across the eastern plains where large hail and
strong downburst winds are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heavy rainfall is expected Monday through Thursday along and east of
the central mountain chain, where localized areas of flash flooding
may occur. The most susceptible areas will be within steep terrain
and where heavy rainfall has saturated soils over the past week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
Guyer
In the hours before
Special weather statement, Aug 6, 3:02 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
402 PM MDT SUN AUG 6 2017
NMZ536-538-062230-
Roosevelt County-Chaves County Plains-
402 PM MDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOSEVELT AND
NORTHEASTERN CHAVES COUNTIES UNTIL 430 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Elida, or 22 miles west of Portales, moving south
at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm along with heavy rain. A second strong storm was
located just south of Elida and was also moving south.
Locations impacted include...
Elida and Kenna.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3418 10385 3419 10363 3377 10345 3379 10388
TIME...MOT...LOC 2200Z 356DEG 16KT 3411 10374
Special weather statement, Aug 6, 3:10 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
410 PM MDT SUN AUG 6 2017
NMZ534-537-062245-
Quay County-De Baca County-
410 PM MDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA AND
SOUTHWESTERN QUAY COUNTIES UNTIL 445 PM MDT...
At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Sumner Lake State Park, or 11 miles north of Fort
Sumner, moving south at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Fort Sumner.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3474 10427 3468 10407 3446 10411 3455 10441
TIME...MOT...LOC 2209Z 020DEG 6KT 3464 10420
Special weather statement, Aug 6, 3:22 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
422 PM MDT SUN AUG 6 2017
NMZ534-536-537-062245-
Roosevelt County-Quay County-De Baca County-
422 PM MDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EAST
CENTRAL DE BACA AND SOUTHWESTERN QUAY COUNTIES UNTIL 445 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of House, or 13 miles northeast of Fort Sumner,
moving south to southwest at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Taiban.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3468 10400 3456 10390 3435 10410 3453 10430
TIME...MOT...LOC 2221Z 056DEG 17KT 3459 10404
Special weather statement, Aug 6, 3:25 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
425 PM MDT SUN AUG 6 2017
NMZ529-532-533-062300-
Eastern San Miguel County-Guadalupe County-Northeast Highlands-
425 PM MDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTHERN GUADALUPE COUNTIES UNTIL 500 PM MDT...
At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Dilia, or 22 miles southeast of Las Vegas, moving
southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.
This storm will remain over mainly rural areas of south central San
Miguel and northern Guadalupe Counties.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3530 10510 3546 10500 3537 10463 3514 10479
TIME...MOT...LOC 2224Z 294DEG 17KT 3536 10497
Special weather statement, Aug 6, 3:59 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
459 PM MDT SUN AUG 6 2017
NMZ532-533-062330-
Eastern San Miguel County-Guadalupe County-
459 PM MDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES UNTIL 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Colonias, or 22 miles northwest of Santa Rosa, moving
southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Santa Rosa Lake State Park and Colonias.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3500 10464 3518 10499 3532 10491 3533 10486
3525 10450
TIME...MOT...LOC 2258Z 294DEG 20KT 3524 10487Special weather statement, Aug 6, 4:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
518 PM MDT SUN AUG 6 2017
NMZ537-538-062345-
Chaves County Plains-De Baca County-
518 PM MDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE BACA AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Yeso to 12 miles northeast of
Mesa to 29 miles northwest of Elkins. Movement was east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms along with heavy rain.
Locations impacted include...
State Road 20 between Mesa and Fort Sumner, Yeso Creek and Whites
Draw.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3455 10425 3420 10411 3398 10393 3398 10440
3413 10463 3440 10471
TIME...MOT...LOC 2315Z 259DEG 24KT 3435 10462 3414 10457 3401 10439Hail, San Miguel
- When
- August 6, 4:30 PM MST to 5:00 PM MST
- Where
- San Miguel County, 0.74 mi NNW of Romeroville
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 35.530, -105.246
Photo showed hail drifts as much as 12 inches deep from a storm south of Las Vegas.
Thunderstorm Wind, Guadalupe
- When
- August 6, 5:15 PM MST to 5:16 PM MST
- Where
- Guadalupe County, 0.89 mi NW of Santa Rosa Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.940, -104.640
Peak wind gust up to 59 mph at Santa Rosa.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 10, 20176 deaths · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6 to 11, 2017$966,000 · 50 kt wind · 26 events
- Damaging Winds and Lightning Strike in Texas, August 6 to 7, 2017$117,000 · 61 kt wind · 10 events
- Damaging Winds in Texas, August 6, 2017$30,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, August 6, 20171 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 6, 20174 events
- Flash Flooding and Flood in Oklahoma, August 6 to 7, 201760 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 6, 20173 events
- Hail in Minnesota, August 6, 20170.75 in hail · 3 events
- Flooding and Damaging Wind in Kentucky, August 6, 201753 kt wind · 3 events
- Flash Flooding and Damaging Wind in Nevada, August 6 to 8, 201753 kt wind · 3 events
- Hail in California, August 6 to 10, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706511, 706510.